Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 91, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 3, 2003, 7:48 PM EDT for Charleston County, South Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2003, 7:48 PM EDT (23:48 UTC)
- Expired
- Jun 3, 2003, 8:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Charleston County, SC
The radar
The Wilmington radar (KLTX), 144 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.8 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -329 J/kg
- Mixed-layer LCL
- 997 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCHS 032348
SVRCHS
SCC019-040015-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
747 PM EDT TUE JUN 3 2003
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 815 PM EDT
* AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS IN
EXCESS OF 60 MPH ALONG A LINE EXTENDING FROM 4 MILES NORTH OF
AWENDAW TO 10 MILES SOUTH OF AWENDAW...MOVING NORTHEAST AT 40 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
AWENDAW...
MCCLELLANVILLE...
THERE HAVE BEEN NUMEROUS REPORTS OF WIND DAMAGE IN THE SOUTHERN PART
OF CHARLESTON COUNTY FROM EARLIER THIS EVENING WITH THESE STORMS.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON AT 843-747-5046.
THESE ARE DANGEROUS THUNDERSTORMS...TAKE COVER NOW SEVERE
THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. ABANDON MOBILE
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR AND AVOID WINDOWS.
LAT...LON 3306 7969 3287 7964 3312 7926 3321 7944
3315 7951 3315 7957
$$
PMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:38 PM EDT, 5 hours 10 minutes earlier.
Area forecast discussion, Jun 3, 2:38 PM EDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION...CORRECTED ISSUANCE TIME NATIONAL WEATHER SERVICE CHARLESTON SC 238 PM EDT TUE JUN 3 2003 PUBLIC... SHOWERS AND TSTMS ARE EXPECTED TO SPREAD OVER OUR FA LATER THIS AFTN AND TONIGHT. STRONG INSTABILITY HAD SPREAD UP THE SAVANNAH RIVER AT MID AFTN AND THE FIRST LINE OF CONVECTION WAS MOVING INTO THIS REGION. A SECONDARY SHORT WAVE WAS ORGANIZING OVER THE FLORIDA PANHANDLE AND THIS SHOULD KEEP CONVECTIVE RNFL GOING OVERNIGHT. WILL HAVE LIKELY POPS GOING ALL ZONES TONIGHT. ANOTHER DISTURBANCE TO RIDE NE ALONG THE COAST ON WED BRINGING GOOD CHCS OF MORE SHOWERS AND STORMS...PROBABLY MORE WIDESPREAD ALONG THE COASTAL ZONES. AFTER WED...THE ETA TRIES TO DRY US OUT BUT THE GFS INDICATES YET ANOTHER DISTURBANCE WILL TRAVEL THE WRN EDGE OF THE ATLC RIDGE ALG THE COAST. WILL GO WITH 30 POP INLAND 40 COAST ON THU...COMPROMISING THE GFS LIKELY POPS VS. THE ETA SLIGHT CHC. LATTER PERIODS WILL HAVE LITTLE CHANGE WITH AFTN/EVENING CHCS OF TSTMS SAT AND SUN...DRYING OUT AND WARMING UP MON AND TUE. MARINE...SRLY FLOW EXPECTED TO CONTINUE THROUGH THE PERIOD. FRONT WEST OF THE AREA SHOULD MAKE ITS CLOSEST APPROACH TO THE WATERS THU WHEN IT SHOULD BE JUST TO THE N. WEAK WAVES TO MOVE NE ALONG THE BNDRY THU AND FRI THEN DISSIPATE FRI NIGHT WELL N OF THE AREA. DO NOT EXPECT SMALL CRAFT ADVISORY CONDITIONS THROUGH THE PERIOD. .CHS... GA...NONE. SC...NONE. 24/18
Hazardous weather outlook, Jun 3, 10:25 AM EDT, 9 hours 23 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-031615- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 1025 AM EDT TUE JUN 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .SEVERE THUNDERSTORMS....THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST GEORGIA AND SOUTHEASTERN SOUTH CAROLINA THIS AFTERNOON. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN THREATS. REFER TO THE SEVERE WEATHER OUTLOOK FROM THE CHARLESTON NATIONAL WEATHER SERVICE OFFICE. .RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE LOWER SANTEE RIVER AT JAMESTOWN...THE SAVANNAH RIVER AT CLYO AND BURTONS FERRY AND THE OGEECHEE RIVER AT EDEN. REFER TO THE LATEST RIVER FLOOD STATEMENT FOR MORE SPECIFIC INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. .RIVER FLOODING...RIVER FLOOD WARNINGS WILL CONTINUE FOR THE AFOREMENTIONED RIVERS THROUGH THE WEEK. REFER TO THE LATEST RIVER FLOOD STATEMENT FOR MORE SPECIFIC INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. 24
In the hours before
Local storm report, Jun 3, 6:36 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
636 PM EDT TUE JUN 3 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM SAVANNAH GA WIND DAMAGE
06/03/03 CHATHAM TREES DOWN AND SOME
FLOODING AROUND THE
SAVANNAH MALL AREA.
REPORTED BY THE PUBLIC.
TIME APPROXIMATE.Local storm report, Jun 3, 7:09 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
709 PM EDT TUE JUN 3 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM 10 SW CHARLESTON SC WIND DAMAGE
06/03/03 CHARLESTON WIDESPREAD TREE AND
POWERLINE DAMAGE ACROSS
MUCH OF THE WESTERN
PORTIONS OF CHARLESTON
COUNTY. THIS INCLUDES
RAVENEL AND HOLLYWOOD.
REPORTED BY CHARLESTON
COUNTY WARNING POINT.Local storm report, Jun 3, 7:17 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
717 PM EDT TUE JUN 3 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0711 PM CHARLESTON AIRPORT SC 60 MPH TSTM WIND GUST
06/03/03 CHARLESTON 49 KT WIND GUST REPORTED
AT THE CHARLESTON AIRPORT.Local storm report, Jun 3, 7:20 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
720 PM EDT TUE JUN 3 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM WEST ASHLEY SC WIND DAMAGE
06/03/03 CHARLESTON WIDESPREAD WIND DAMAGE IN
WEST ASHLEY. REPORTED BY
NWS EMPLOYEE.Local storm report, Jun 3, 7:42 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
742 PM EDT TUE JUN 3 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM CHARLESTON SC WIND DAMAGE
06/03/03 CHARLESTON SEVERAL POWERLINES DOWN IN
MOUNT PLEASANT.Local storm report, Jun 3, 7:46 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
746 PM EDT TUE JUN 3 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM 5 NE CHARLESTON SC WIND DAMAGE
06/03/03 CHARLESTON TREES DOWN ON POWERLINES
IN SEVERAL LOCATIONS IN
MOUNT PLEASANT. REPORTED BY
TOWN OF MOUNT PLEASANT.The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 4:11 PM EDT | Special Marine Warning | CHS | 94 min | |
| Jun 3, 5:25 PM EDT | Special Marine Warning | CHS | 95 min | |
| Jun 3, 5:25 PM EDT | Special Marine Warning | CHS | 95 min | |
| Jun 3, 5:50 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 40 min |
| Jun 3, 5:51 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Jasper | 54 min |
| Jun 3, 6:02 PM EDT | Tornado Warning | CHS | Colleton | 43 min |
| Jun 3, 6:43 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 62 min |
| Jun 3, 6:53 PM EDT | Special Marine Warning | CHS | 82 min | |
| Jun 3, 7:01 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 29 min |
| Jun 3, 7:12 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 63 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.